Arizona, 2016

Flash Flooding in Arizona, July 31, 2016

July 31, 2016 · NWS TWC · 3 events in 2 counties and zones

Scattered thunderstorms producing very heavy rain moved west across Cochise and Pima Counties and caused flash flooding in southeast Tucson and southwest Cochise County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms producing very heavy rain moved west across Cochise and Pima Counties and caused flash flooding in southeast Tucson and southwest Cochise County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 31, 1:15 PM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 1:15 PM MST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
115 PM MST SUN JUL 31 2016

.SYNOPSIS...An active monsoon pattern will remain in place
through at least the middle of this week resulting in plenty of
afternoon and evening thunderstorms and occasional overnight storms.
Starting today, but especially Monday into Tuesday, a disturbance
aloft combined with deep moisture will result in an increased threat
of heavy rain and localized flooding. With the abundant moisture and
storms, temperatures will be cooler through much of the week.

&&

.DISCUSSION...
Convection has been slow to develop thus far, as early afternoon
visible satellite imagery reveals a stubborn deck of low and mid
clouds just south of the international border. This has kept
temperatures much cooler than normal around Nogales, Douglas, and
points south with 20z readings barely breaking the 80 degree mark.
Meanwhile to the north, skies have managed to clear and storms are
beginning to fire along the Mogollon Rim. The developing cu field
across Cochise County suggests the Chiricahua mtns will be the next
area to go. Meanwhile across the lower desert elevations, conditions
remained relatively quiet. Temperatures in/around Tucson were in the
mid/upper 80s as of 20z.

Hi-res convective allowing models have been insisting that
convection would develop along the international border and merge
with storms coming off the Rim. While the Rim storms are
materializing as expected, the storms near Nogales and Douglas are
running a few hours behind (thanks to the aforementioned stubborn
cloud cover). Seeing some suggestions that the operational and
experimental HRRR runs are capturing this trend. Even the HRRR-TLE
seems to be backing off slightly and not bringing storms into the
area until several hours later than previously thought. I made some
minor downward adjustments to PoPs along the US/Mex border through
late afternoon but I left the remainder of the forecast unchanged.
I'm still anticipating storms to develop given the presence of the
nearby MCV, pwats around 1.6-1.7 inches, and MUCAPES around 1000
J/Kg, it's just a matter of tapping into that instability at this
point. Areal coverage may not be as great as what has been seen the
past few days, but still warrants PoPs that are well above climo.

The atmosphere remains favorable for storm development through at
least Thursday. As such, the chance for afternoon/evening storms
will remain elevated in line with consensus and ensemble guidance.
It's hard to be certain if it will materialize at this point, but
the GFS and NAM have both been hinting at the possibility of
nocturnal convection developing late Monday night and affecting most
of southeast Arizona into Tuesday morning. Not ready to buy into
that entirely given the complexities of forecasting this time of
year, but it bears watching especially since steering flow will be
light and warm rain processes tend to be quite efficient.

Looking deeper into the forecast, troughing is forecast to set up
late in the week and eventually bring drier air into the area. While
this seems plausible and likely, the operational models tend to
scour out BL moisture too quickly and while the models would suggest
Thursday and Friday to be relatively quiet across the area
(especially west of Tucson), I'm a bit skeptical based on observed
model biases. Made some minor upward adjustments to PoPs Thursday
and Friday to at least include the possibility of storms across Pima
and Pinal Co's, then retained the drying trend into next weekend.

Temperature wise: afternoon highs will struggle to reach normal
through the end of the week given much higher than normal BL
moisture, but will eventually reach and exceed normals by the
weekend as BL moisture wanes slightly.

&&

.AVIATION...Valid through 02/00Z.
Increasing SHRA/TSRA through afternoon. MVFR conditions around
stronger TSRA due to heavy rain. Winds generally 10 kts or less
except for thunderstorm outflow, with brief gusts to 50 mph possible
with stronger TSRA. TSRA chances diminishing after 01/05z...however
some SHRA chances remain through the morning hours. Another round of
TSRA Monday afternoon.

Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Scattered to numerous afternoon and evening showers
and thunderstorms are expected each day through most of the new
week...with occasional storms occurring overnight. Strong gusty
winds and locally heavy rain will occur with the strongest storms as
they will be efficient rain producers, so heavy runoff issues are a
concern. Winds will generally be light except those associated with
thunderstorms where gusts in excess of 50 mph are possible. With
plenty of moisture in place, daytime temperatures will be below
average along with higher humidity levels into Wednesday or
Thursday. A slow drying trend will start late in the week.

&&

.TWC Watches/Warnings/Advisories...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 31, 6:09 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
609 PM MST SUN JUL 31 2016

AZZ507-508-512-513-010200-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS
INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON-CHIRICAHUA MOUNTAINS INCLUDING
CHIRICAHUA NATIONAL MONUMENT-
609 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
700 PM MST...

AT 608 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS IN THE DOUGLAS AREA MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...BISBEE...BISBEE-DOUGLAS AIRPORT...PIRTLEVILLE...JUNCTION OF
HIGHWAYS 80 AND 90...MCNEAL AND NACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3165 10925 3134 10910 3134 11002 3168 11010
TIME...MOT...LOC 0108Z 086DEG 7KT 3146 10954

MOLLERE

The radar

The Tucson radar (KEMX), 82 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
July 31, 7:30 PM MST to 8:30 PM MST
Where
Cochise County, 1.89 mi NW of Bisbee to 2.42 mi NW of Bisbee
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.450, -109.942

Heavy rain caused flash flooding along Highway 80 northwest of Bisbee.

Flash Flood, Cochise

When
July 31, 8:30 PM MST to 10:00 PM MST
Where
Cochise County, Sierra Vista to 8.9 mi NE of Charleston
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.550, -110.300

Heavy rain of 1 to 2 inches in a short time flooded several roads in southwest Cochise County including Moson Road near Hereford, Charleston Rd between Sierra Vista and Tombstone and Davis Rd between Tombstone and McNeal.

Flash Flood, Pima

When
July 31, 10:20 PM MST to 11:59 PM MST
Where
Pima County, 1.73 mi ENE of Littletown to 4.02 mi NW of Vail
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.138, -110.842

Heavy rainfall measured at nearly 3.5 inches caused flash flooding near Interstate 10 and Kolb Rd. Three vehicles became stranded in flood waters but no injuries occurred.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654626, 654627, 654563.